Hail, Steuben
- When
- September 4, 1:35 PM EST
- Where
- Steuben County, 0.69 mi N of Nichols
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.010, -77.270
A slow moving cold front pushed east across the region, with rounds of showers and thunderstorms developing during the afternoon and evening. Some of the storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A slow moving cold front pushed east across the region, with rounds of showers and thunderstorms developing during the afternoon and evening. Some of the storms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 4, 1:28 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 228 PM EDT SUN SEP 4 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY...AND BRING ROUNDS OF SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. AS MOISTURE FROM TROPICAL STORM LEE INTERACTS WITH THIS FRONT LATER TONIGHT AND MONDAY...PERIODS OF HEAVY RAIN ARE POSSIBLE. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 10 AM UPDATE...LINE OF CONVECTION DEVELOPED EARLY THIS MORNING ALONG OUTFLOW BOUNDARY/AXIS OF INSTABILITY ACROSS CNTRL NYS, AND CONTINUES TO PROGRESS EAST AS LIGHTER AREA OF SHRA MOVES INTO OUR WRN AREAS AND CONTINUES TO WEAKEN. OVERALL, NOT MUCH CHANGE TO PREVIOUS FORECAST AS WE STILL EXPECT LINES OR CLUSTERS OF CONVECTION TO DEVELOP AHEAD OF SFC COLD FRONT THAT REMAINS BACK TO THE WEST ACROSS SRN ONTARIO. QUESTION TODAY WILL BE AMT OF SUN AND INSTABILITY ALLOWED TO DEVELOP ACROSS OUR FA FOR STRONG TO SVR STORMS TO DEVELOP. GREATEST INSTABILITY LOOKS TO BE ACROSS OUR S/E AREAS, WHILE BEST SHEAR LIES TO THE NW. GRADIENT OF SHEAR MAY OVERLAP WITH HIGHER INSTABILITY SOMEWHERE ALONG OUR WESTERN COUNTIES, INCLUDING FINGER LAKES REGION LATER THIS AFTN INTO EVENING. 7 AM UPDATE... EARLIER SQUALL LN TO OUR W HAS SHOWN A STEADY WEAKENING TREND THE LAST 2 HRS OR SO. THUS...WW 831 WILL BE DROPPED EARLY. IT CERTAINLY NOW APPEARS THAT MORE ROBUST STORM DEVELOPMENT WILL HOLD OFF TIL THIS AFTN (AFTER 18Z). POP/WX GRIDS WERE ADJUSTED ACCORDINGLY. VERY NEAR-TERM TEMP/DEW PT/SKY GRIDS ALSO TWEAKED. 4 AM UPDATE... WW 831 NOW IN EFFECT FOR OUR FAR NRN/WRN ZNS...WITH SQUALL LN JUST ENTERING WRN NY ATTM. GIVEN DECENT INSTABILITY FOR THIS TIME OF DAY (ML CAPES OF 1000-1500)...AND STRENGTHENING SYNOPTIC SUPPORT FROM UPPER-LVL TROUGH UPSTREAM...STG WINDS COULD ACCOMPANY INCOMING TSRA. THIS FIRST ROUND OF CONVECTION SHOULD PUSH THROUGH FROM ABT 09-13Z. AFTER PERHAPS A BRIEF LULL IN THE LATE MRNG/ERLY AFTN HRS...MORE CONVECTION SHOULD FIRE UP BY/JUST AFTR 18Z. THE LATEST HRRR/WRF ARW OUTPUT SUPPORTS THIS SCENARIO. THE BEST INSTABILITY THIS AFTN MAY RESIDE OVER THE SERN HALF OF THE CWA (ML CAPES 1500-2500)...WHILE THE BETTER DEEP-LYRD SHEAR LOOKS TO BE ACROSS THE NWRN HALF (0-6 KM SHEAR OF 30-35 KT). ENOUGH OF AN OVERLAP FOR THE CONTINUED PSBLTY OF LOCALLY SVR STORMS. AFTER LOWER CLDS OVER NE PA/SUSQ RGN/CATSKILLS BURN OFF LATER THIS MRNG...AND RESIDUAL CONVECTIVE DEBRIS FROM MRNG ACTIVITY UP N ALSO ERODES FOR A TIME...ENOUGH INSOLATION STILL EXPECTED TO PUSH HIGH TEMPS INTO THE 80S BY MIDDAY/EARLY AFTN. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... 430 AM UPDATE... MAIN FOCUS STILL ON HEAVY RAIN POTENTIAL...MAINLY FROM LATE TONIGHT INTO MON EVE. LEANED HEAVILY ON GFS/EC SCENARIO THIS PD...AS THE NAM SEEMED UNREASONABLE IN BOTH ITS HANDLING OF NRN STREAM UPPER TROUGH AND TS LEE. THE FORMER MODELS INDICATE THE BEST OPPORTUNITY FOR +RA IN OUR CWA...FM ABT 09Z MON THROUGH 06Z TUE. FORWARD TRAJECTORIES...RUN OFF THE 00Z GFS...SHOW THAT THE LEADING EDGE OF LEE'S TROPICAL MOISTURE PLUME SHOULD BEGIN TO IMPACT NY/PA BY ARND 18Z MON. POSITION/STRENGTHENING OF UPPER JET AXIS...PROXIMITY OF GOOD LL FGEN ZONE AND THETA-E RIDGE...AS WELL AS PWATS NEAR 2"...ALL POINT TO THE PSBLTY OF A PRE (PREDECESSOR RAIN EVENT) TYPE EVENT. STILL ENOUGH DISCREPANCIES...THOUGH...WITH EXACT PLACEMENT/TIMING OF HEAVIEST QPF...TO HOLD OFF ON A FLOOD WATCH ATTM. ALSO...SOME UNCERTAINTY AS TO WHETHER THE HEAVIEST RAIN BANDS WILL OVERLAP THE SAME AREAS HIT HARDEST BY IRENE...OR TRACK JUST TO THE W OF THESE AREAS. WE'LL CONTINUE TO MONITOR DEVELOPMENTS WITH LEE AND MODEL TRENDS CLOSELY. A GRADUAL IMPROVEMENT...FROM W TO E...IS FORESEEN ON TUE...AS THE DEEPER MOISTURE GETS PUSHED SWD INTO THE MID-ATL STATES. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 2 PM UPDATE...WITH THE THREAT FOR SEVERE WX HPC GUIDANCE WAS LOADED AND FOLLOWED EXCEPT FOR A FEW MINOR TWEAKS. LONG RANGE MODELS CONTINUE TO BACK OFF ON THE ARRIVAL OF MOISTURE ASSOCIATED WITH A SOUTHERLY FLOW OUT OF AHEAD OF LEE. BOTH THE GFS AND 0Z EURO SHOW THAT THE NORTHERN EDGE OF THE PRECIP/CLOUD SHIELD MAY STOP ACROSS IT'S NORTHWARD ADVANCEMENT AROUND THE SOUTHERN TIER OF NY THURSDAY BEFORE MOVING BACK TO THE SOUTH BY LATE IN THE WEEK. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... PATCHY MVFR RESTRICTIONS IN HZ THIS AFTN...RESTRICTIONS INCRSNG WITH TIME AS SHRA/TSRA INCREASE IN AREAL CVRG. ACTIVITY WILL PERSIST INTO THE OVRNGT HRS...WITH IFR MOST LOCATIONS AFTER FROPA LATE TNGT OR EARLY TMRW MRNG DUE TO RAIN/CIGS/BR. WINDS THIS AFTN GNRLY FROM THE SW AT 10-15 KTS...SWLY TNGT ARND 10 KTS BECMG NRLY 5-10 KTS AFTER FROPA. OUTLOOK... MON NGT...PATCHY MVFR IN CIGS ACRS CNTRL NY. TUE...VFR. TUE NGT...MVFR LATE IN CIGS/RAIN. WED INTO FRI...MVFR NE PA/SRN NY IN RAIN OR SHOWERS...VFR ELSEWHERE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...JML/MLJ SHORT TERM...MLJ LONG TERM...HEDEN AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 427 AM EDT SUN SEP 4 2011 NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-050830- SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 427 AM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY...INTO THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE...ESPECIALLY THIS AFTERNOON AND EVENING. STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT...AND THE POSSIBLE INFLUENCE OF TROPICAL MOISTURE...COULD BRING A PERIOD OF HEAVY RAINFALL TO THE REGION...MAINLY MONDAY AND MONDAY NIGHT. CONTINUE TO CHECK BACK FOR UPDATES....ESPECIALLY THOSE WHO WERE IMPACTED BY EXCESSIVE RAINFALL FROM IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON. NYZ009-015>018-022-036-037-050830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- MADISON-SOUTHERN ONEIDA- 427 AM EDT SUN SEP 4 2011 ...SEVERE THUNDERSTORM WATCH 831 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COMBINATION OF A SLOW MOVING COLD FRONT...AND THE POSSIBLE INFLUENCE OF TROPICAL MOISTURE...COULD BRING A PERIOD OF HEAVY RAINFALL TO THE REGION...MAINLY MONDAY AND MONDAY NIGHT. CONTINUE TO CHECK BACK FOR UPDATES....ESPECIALLY THOSE WHO WERE IMPACTED BY EXCESSIVE RAINFALL FROM IRENE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EDT SUN SEP 4 2011
NYZ036-037-046-041400-
MADISON NY-ONEIDA NY-OTSEGO NY-
853 AM EDT SUN SEP 4 2011
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON...
NORTHWESTERN OTSEGO AND SOUTH CENTRAL ONEIDA COUNTIES...
* AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR BROOKFIELD...AND MOVING
EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BRIDGEWATER AND UNADILLA FORKS AT 905 AM EDT...
RICHFIELD SPRINGS AT 930 AM EDT...
SPRINGFIELD AT 940 AM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4278 7547 4291 7550 4298 7521 4286 7520
4287 7515 4290 7512 4291 7509 4283 7490
4289 7489 4290 7487 4284 7470SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 956 AM EDT SUN SEP 4 2011 PAZ039-040-043-044-072-041445- LACKAWANNA PA-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 956 AM EDT SUN SEP 4 2011 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...NORTHEASTERN WYOMING...NORTHERN LACKAWANNA AND SOUTHEASTERN SUSQUEHANNA COUNTIES... * AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR FACTORYVILLE... AND MOVING NORTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MARSHBROOK AND TOMPKINSVILLE AT 1005 AM EDT... CLIFFORD AND ROYAL AT 1010 AM EDT... ELKDALE AND RICHMONDALE AT 1015 AM EDT... FOREST CITY AND VANDLING AT 1020 AM EDT... UNIONDALE AND BROWNDALE AT 1025 AM EDT... PLEASANT MOUNT AND ALDENVILLE AT 1030 AM EDT... LAKE COMO AND LAKEWOOD AT 1040 AM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4192 7536 4164 7518 4146 7579 4162 7590
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT SUN SEP 4 2011
NYZ062-PAZ040-048-072-041600-
PIKE PA-SULLIVAN NY-WAYNE PA-
1109 AM EDT SUN SEP 4 2011
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE...NORTH CENTRAL
PIKE AND SOUTHERN SULLIVAN COUNTIES...
* AT 1108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR NARROWSBURG...AND MOVING
EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NARROWSBURG AND WESTCOLANG PARK AT 1115 AM EDT...
TUSTEN AND LAVA AT 1120 AM EDT...
BEAVER BROOK AND TYLERTOWN AT 1130 AM EDT...
ELDRED AND SHOHOLA AT 1135 AM EDT...
HIGHLAND LAKE AT 1140 AM EDT...
GLEN SPEY AND WHITE LAKE AT 1145 AM EDT...
MONGAUP VALLEY AT 1150 AM EDT...
FORRESTBURG AND MAPLEWOOD AT 1155 AM EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4149 7475 4146 7474 4145 7476 4148 7521
4166 7521 4168 7459 4149 7460The Binghamton radar (KBGM), 108 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
19 hail, 6 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Trees were blown down on Kent Street and Route 79.
Numerous trees were blown down on Ziefle Road.
Several trees were blown down on County Road 33, west of Middlefield.
Trees were blown down in Delhi.
Multiple trees were blown down, utility poles were snapped, and a boat was flipped over on State Highway 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347694, 347695, 347696, 347697, 347698, 347699, 347700, 347701, 347702, 347703, 347704, 347705, 347706, 347707, 347708, 347709, 347710, 347711, 347712, 347713, 347714, 347715, 347716, 347717, 347718.